South Dakota, 2021

Damaging Wind in South Dakota, July 4, 2021

July 4, 2021 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm briefly became severe over northern Butte County, producing a 61 mph wind gust west of Hoover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm briefly became severe over northern Butte County, producing a 61 mph wind gust west of Hoover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:33 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 4:33 PM MST, 3 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
533 PM MDT Sun Jul 4 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 136 PM MDT Sun Jul 4 2021

Main fcst challenge this afternoon revolves around TRW chances for
this evening...and thunderstorm chances Monday
afternoon/overnight.

Currently watervapor imagery shows embedded shortwave rounding top
of 500hpa ridge...sparking convection over Bighorns in WY at 18Z.
This will be the main driver for convection to move into WY
portion of CWA later this afternoon/evening and then into W/NW SD
evening/overnight. With little seen for moisture recovery ahead of
this wave along with limited shear, not overly concerned with a
big severe threat. Won't rule out a few pennies or G50 with a more
robust storm however. Additionally...typically Black Hills
convection beginning to fire with clearing skies behind weak front
dropping south. Again, with limited support to work with, these
should be diurnally driven and not pose much threat, but will
bring welcome rain.

Attention then turns toward Monday/Monday night ahead of more
robust wave that can now be seen moving up backside of 500hpa
ridge through wrn NV into SW ID. By Monday aftn 850hpa dwpts
temps recover to +16C across wrn SD...with pwats by 00z Tuesday
AOA 2". At the sfc, trough approaches from the west during the
afternoon. CAPE values are forecast to increase from 1000-2000
j/kg with modest amounts of shear ahead of 500hpa & 700hpa
shortwave trofs. New Day2 outlook went to SLGT risk over area but
will leave out any mention of severe in grids for now as HWOUNR
product highlighted this risk. More important is the chances for
widespread rain that would be welcomed by all.

Once this system gets past, appears to cool down only for a day or
two, then 500hpa heights begin to climb with 850hpa highs pushing
back into the mid to upper 20s by the end of the week. There are
minor chances for TSRA as weak waves round the ridge but nothing
that really garners attention.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 533 PM MDT Sun Jul 4 2021

VFR conditions will prevail in most locations through the TAF
period. Several rounds of SHRA/TSRA are expected from now thru
tomorrow afternoon. This activity will extend mainly from
northeastern WY thru northwestern SD tonight, with more widespread
activity area-wide tomorrow afternoon. Localized MVFR/IFR
conditions cannot be ruled out in the heavier downpours, with some
gusts over 40 kt also possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Hintz
AVIATION...Sherburn
Hazardous weather outlook, Jul 4, 4:31 AM MST, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Sun Jul 4 2021

SDZ001-002-012-013-024>031-041-072>074-WYZ054>058-071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected to develop across much of the
area this afternoon and evening. The risk for severe thunderstorms
is low, but a stronger storm would produce small hail and gusty
winds.

The grassland fire danger index will be in the high category this
afternoon across the northwest into west central South Dakota
plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front and upper level system moving across the area later
Monday into Tuesday morning is expected to bring numerous showers
and thunderstorms to the area. A few storms could be strong to
severe Monday afternoon into Monday evening, with hail and strong
wind gusts the main threats. Heavy rainfall will accompany the
stronger storms as well, with many areas likely seeing some
beneficial rainfall.

The grassland fire danger index is expected to be in the high
category Monday afternoon across the northwest and west central
South Dakota plains.

There is a slight chance for thunderstorms across much of the
area on Tuesday. Severe thunderstorms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-042>044-046-047-049-051300-
Ziebach-Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
531 AM MDT Sun Jul 4 2021 /631 AM CDT Sun Jul 4 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

The grassland fire danger index will be in the high category this
afternoon across much of the west central South Dakota plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front and upper level system moving across the area later
Monday into Tuesday morning is expected to bring numerous showers
and thunderstorms to the area. A few storms could be strong
Monday evening with small hail and gusty winds. Heavy rainfall
will accompany the stronger storms as well, with many areas likely
seeing some beneficial rainfall.

The grassland fire danger index is expected to be in the high
category Monday afternoon across the west central South Dakota plains.

There is a chance for thunderstorms across the area on Tuesday.
Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 4, 4:06 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
506 PM MDT Sun Jul 4 2021

WYZ054-056-042330-
Northern Campbell WY-Western Crook WY-
506 PM MDT Sun Jul 4 2021

...STRONG THUNDERSTORMS OVER NORTHEASTERN CAMPBELL AND WESTERN CROOK
COUNTIES...

At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Rockypoint to near Rozet.
Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Moorcroft, Oshoto, Rozet and Rockypoint.

This includes Interstate 90 in Wyoming between Mile Markers 138 and
154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4497 10492 4421 10495 4421 10528 4494 10524
TIME...MOT...LOC 2306Z 271DEG 20KT 4487 10516 4430 10518

JC
Special weather statement, Jul 4, 4:34 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
534 PM MDT Sun Jul 4 2021

WYZ054>058-071-050200-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
Including the cities of Gillette, Wright, Moorcroft, Hulett,
Sundance, Aladdin, Beulah, Four Corners, Newcastle, Upton,
and Colony
534 PM MDT Sun Jul 4 2021

...GUSTY WINDS FROM THUNDERSTORMS THIS EVENING...

Scattered thunderstorms will move across northeast Wyoming this
evening. Gusty winds will be possible with any storms. However,
some of the stronger storms will be capable of producing wind
gusts over 50 mph as well as pea size hail.

JC
Local storm report, Jul 4, 7:26 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT SUN JUL 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/04/2021  M56 MPH          HARDING            SD   ASOS

&&

JC
Special weather statement, Jul 4, 7:28 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
828 PM MDT Sun Jul 4 2021

SDZ001-012-050300-
Butte SD-Harding SD-
828 PM MDT Sun Jul 4 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN HARDING AND NORTH CENTRAL
BUTTE COUNTIES...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redig, or 22 miles south of Buffalo, moving east at 40 mph.

Pea size hail and wind gusts up to 55 mph will be possible with this
storm.

Locations impacted include...
Castle Rock, Hoover, Redig, Sheep Buttes, Haystack Buttes, Crow
Buttes, East Short Pines and southern Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4536 10295 4534 10296 4492 10339 4514 10384
      4550 10359
TIME...MOT...LOC 0228Z 288DEG 37KT 4526 10352

JC

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 4, 7:35 PM MST
Where
Butte County, 7 mi WSW of Hoover
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.071, -103.403

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963382.